Minnesota, 2019

Hail in Minnesota, May 5, 2019

May 5, 2019 · NWS ARX · 1 event in 1 county or zone

A narrow line of thunderstorms developed along a cold front and moved across southeast Minnesota during the early afternoon of May 5th. These storms dropped mainly small hail but some dime sized hail was reported near Rochester (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A narrow line of thunderstorms developed along a cold front and moved across southeast Minnesota during the early afternoon of May 5th. These storms dropped mainly small hail but some dime sized hail was reported near Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 11:55 AM CST, 41 minutes earlier.

Area forecast discussion, May 5, 11:55 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1255 PM CDT Sun May 5 2019

.SHORT TERM...(Today through Monday Night)
Issued at 319 AM CDT Sun May 5 2019

GOES Water Vapor and IR loop this morning showing a trough dropping
southeast across the Dakotas and northern MN. At the surface, a cold
front extended from western Lake Superior through central MN, into
southern SD. Scattered to broken band of altocumulus/isolated light
rain showers was out ahead of this trough/front -pushing
southeastward into northwestern WI into southern MN. Otherwise, our
local forecast area was under mostly clear skies as of 3 am with
temperatures in the 40s to lower 50s.

The cold frontal boundary will continue to sink southeastward into
the area today with NAM showing MUCAPE increasing into the 1000-
2000J/kg range by 4 pm, mainly south of I-90. Models show 0-3km bulk
shear in the 20-30kt range, so scattered/mainly pulse-type non-
severe thunderstorms expected. This is backed up by most convection-
allowing models (CAMs)forecast reflectivity. Otherwise, plan on
highs today mainly n the 60s with a few lower 70s across far
northeast IA/southwest WI.

Bulk of deeper convection/thunderstorm activity dies off soon after
sunset this evening, but scattered showers likely to continue
through the overnight hours as mid-level trough/frontogenesis
rotates through the area. Overnight lows are expected to bottom out
in the upper 30s across north central WI to near 50 across far
northeast IA/southwest WI.

Monday into Monday night will see a continued chance of showers
confined mainly south of I-90 as another mid-level trough/F-gen
swings east out of the Plains. Look for highs Monday in the middle
50s to near 60 with lows Monday night in the middle 30s to middle
40s.

.LONG TERM...(Tuesday through Saturday)
Issued at 319 AM CDT Sun May 5 2019

High pressure moving south out of Canada will keep Tuesday dry with
mostly sunny skies. Highs look to be a bit cooler than normal with
northeast/easterly flow. Plan on highs in the upper 50s to the lower
60s.

GFS/ECMWF in good agreement in bringing an organized area of low
pressure out of the Central Rockies into the Midwest/Great Lakes
Region Wednesday through Thursday. This puts a large shield of cold
rain across out area. Some of this rainfall could be heavy at times
as well with a good draw of gulf moisture. Will have to keep an eye
on this given elevated Mississippi River levels. Otherwise, chilly
temperatures Wednesday and Thursday given clouds/rain with highs only
in the 40s...maybe a few lower 50s.

Friday looks dry but cool as highs pressure slides east across the
region. Plan on highs only in the 50s.

Look for shower chances to move back in for Saturday as northwest
flow aloft brings a trough/surface low through the region.
Otherwise, remaining cooler than normal with highs topping off in
the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 5 2019

Showers and scattered storms will be seen across northeast Iowa
and southwest Wisconsin through this evening as shortwave moves
east through Iowa. This precipitation will stay south of the TAF
sites.

Additional showers will develop this evening along a cold front.
These showers may impact the TAF sites, but confidence was not
high enough to include them in the forecast at this time.

Both ceilings and visibilities will likely remain VFR at both KRST
and KLSE through 06.18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS/MEK
LONG TERM...DAS
AVIATION...Boyne
Hazardous weather outlook, May 5, 7:58 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
858 AM CDT Sun May 5 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding will continue along parts of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
060915-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 5, 12:24 PM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
124 PM CDT Sun May 5 2019

MNZ079-086>088-094-095-WIZ032>034-051930-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-Jackson-
Trempealeau-
124 PM CDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN THROUGH 230 PM...

At 122 PM CDT, radar indicated thunderstorms were located along a
line extending from near Modena to near Brownsdale. Movement was
east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Winona, Austin, Arcadia, Mondovi, Wabasha, Whitehall,
Preston, Alma, Buffalo, Stewartville, Goodview, St. Charles,
Plainview, Chatfield, Spring Valley, Eyota, Rushford, Osseo and
Lewiston.

If outdoors, seek safe shelter inside a building.

LAT...LON 4441 9210 4441 9208 4443 9208 4460 9189
      4459 9092 4457 9092 4364 9196 4364 9300
TIME...MOT...LOC 1822Z 268DEG 38KT 4449 9189 4370 9283

Lee
Special weather statement, May 5, 12:31 PM CST, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT Sun May 5 2019

IAZ030-WIZ054-061-051930-
Clayton-Crawford-Grant-
131 PM CDT Sun May 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...NORTHERN
GRANT AND SOUTHWESTERN CRAWFORD COUNTIES...

At 131 PM CDT, a strong thunderstorm was located over Prairie Du
Chien, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Prairie Du Chien, Fennimore, McGregor, Marquette, Bridgeport,
Wauzeka, Mount Ida, Mount Hope, Millville, Woodman, Wyalusing State
Park, Highway 61 And County T, Werley, County Roads K And T and Pikes
Peak State Park.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4297 9120 4306 9120 4311 9058 4294 9059
TIME...MOT...LOC 1831Z 268DEG 24KT 4302 9111

Lee

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Olmsted

When
May 5, 12:36 PM CST
Where
Olmsted County, 1.61 mi SSE of Rochester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.007, -92.463

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823959.